Mother says her 6-year-old overdosed on medication given by Woonsocket school nurse

WOONSOCKET, R.I. (WLNE) — A Woonsocket mother said her 6-year-old is recovering Wednesday after he overdosed on his ADHD medication that he was given by a school nurse.

Gianna Read said every morning after eating breakfast, her son Giovanni routinely takes his medicine called Quillivant XR, with a nurse at Harris Elementary School.

On Tuesday, Read said she got a call from a YMCA afterschool counselor that the 6-year-old was acting erratically and could not calm down.

A counselor wrote a note to Gianna describing his actions, saying, “Gio was hitting and kicking objects and endangering himself, staff and other students.”

Read arrived at the school and found her son lying unresponsive on the floor with a teacher.

“We called 911, we got to the hospital and we found out that he overdosed from the medication the school nurse gave him,” said Read.

Read said Giovanni was taken to Hasbro Children’s Hospital, where a doctor confirmed that his strange and out of character behavior was because of an overdose.

“Giovanni likely was given too big of a dose of his Quivillant XR medication today. That’s why he acted very subdued throughout the school day but had an emotional crash when the medication wore off,” the doctor’s note read.

Woonsocket School Department Superintendent Patrick McGee said he is aware of the situation after talking with Gio’s mom and it is currently under investigation.

“When we get complaints and when we receive this type of info, we take it all very seriously, and so we will be investigating it and all of that will be included in the investigation,” McGee told ABC 6 News.

Gio is recovering at home and thankfully is expected to be OK.

Categories: News